Florida, 2024

Flood and Damaging Wind in Florida, May 16, 2024

May 16, 2024 · NWS MFL · 2 events in 1 county or zone

A frontal boundary situated over Central Florida brought a warm and moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop scattered showers and thunderstorms over the area during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A frontal boundary situated over Central Florida brought a warm and moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop scattered showers and thunderstorms over the area during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 16, 11:49 AM EST, 56 minutes earlier.

Area forecast discussion, May 16, 11:49 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1249 PM EDT Thu May 16 2024

...New SHORT TERM, AVIATION, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Friday)
Issued at 1242 PM EDT Thu May 16 2024

The frontal boundary has stalled over Central Florida and is
expected to sit there before the mid-level trough departs out of the
area by tomorrow. The stationary front will allow tropical moisture
to pool over the region and keep dew points in the 70s. Combining
this with low level flow out of the SW will keep hot and muggy
conditions across all of South Florida and keep the environment
unstable. The latest 12Z sounding and aircraft soundings show
anywhere between ~3000-4000 J/kg of CAPE with PWATs just under 2
inches. With this profile, there will be potential for a few severe
thunderstorms again today for the east coast counties. The soundings
mainly show a large hail growth zone, which could produce hail of 1
inch or larger in some storms as well as severe wind gusts due to a
potential core collapsing. Even with some melting of hail below the
freezing level, it still possible for 1 inch hail with the
aforementioned sounding parameters. There currently is a marginal
risk for severe storms for all of Palm Beach and Broward counties
(including the lake) plus the northern half of Miami-Dade. However,
the highest threat for severe storms is expected for eastern Palm
Beach and Broward counties. This is a result of multiple factors
which include the strongest vorticity advection in the region
occurring there, proximity to the stationary front, and SW flow in
the low levels steering convection to those areas. Storms will be
monitored as they develop throughout the day.

Skies will clear out tonight under nocturnal cooling and as broad
ridging builds over the region. With winds becoming extremely light
and variable and lingering moisture keeping dew points in the mid
70s overnight, some patchy fog will be possible for inland areas and
extending to the west coast. For the day on Friday, the ridge will
help stabilize the local atmosphere and keep conditions drier, but
there will remain slight chances for a few showers and isolated
storms as sea and gulf breezes develop in the afternoon. Further
convection could occur from outflow boundaries and collisions
between outflows and the sea/gulf breezes.

Temperatures for today will peak in the low to mid 90s and then
increase into the mid to upper 90s for most locations on Friday.
Heat indices have the potential to rise into advisory criteria for
several counties on Friday, and if trends continue then a Heat
Advisory will be issued when deemed necessary.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 220 AM EDT Thu May 16 2024

The main story through the weekend will be the potential for hazardous
heat as a hot and humid airmass remains over the area with south-
southwest low-level flow and troughing off to the north. Most of
South Florida could experience heat necessitating at least a Heat
Advisory on Saturday, and possibly Sunday as well. High
temperatures are expected to be in the 90s area-wide each
afternoon. Lower to mid 90s will be more likely for coastal areas
with portions of interior South Florida potentially approaching
the upper 90s or low 100s. Overnight low temperatures along the
east coast metro could struggle to fall below 80 degrees and even
portions of the Naples metro may not fall below the upper 70s.
With the moist airmass in place, there will also be a threat for
isolated to scattered showers and thunderstorms, primarily over
the northern half of the area.

By late in the weekend into early next week, the mid-level troughing over
the Southeast US will begin to dip further south and stall out in
the area, finally sending a front through South Florida. Ahead of
and along the front, there will be chances for showers and
thunderstorms, with some strong storms possible. After the front
clears the area, a slightly cooler airmass will settle in through
mid-week and provide relief from the recent stretch of heat, with
high temperatures generally in the upper 80s to low 90s across the
area, and low temperatures in the 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM EDT Thu May 16 2024

Mainly VFR for the next 24 hours, but another round of showers and
storms in the area could create impacts this afternoon into the
evening. This threat appears to mainly be for KPBI but also for
KFLL/KFXE. The rest of the terminals have lower threats for direct
impacts by showers and storms, but it is not entirely ruled out at
least on a brief basis. Overall, MVFR or lower CIGs or
visibilities will be possible in storms today. TEMPOs are in
place for KPBI, KFLL and KFXE with these being of higher concern.

&&

.MARINE...
Issued at 1242 PM EDT Thu May 16 2024

Mainly benign conditions over the next few days with light to
moderate west-southwest flow gradually turning southerly by this
weekend. There will be some scattered showers and thunderstorms
mainly over the Atlantic waters today and tomorrow, which could
create locally chaotic seas at times and gusty winds.

&&

.BEACHES...
Issued at 1242 PM EDT Thu May 16 2024

There will be a moderate risk for rip currents along the Gulf coast
today with onshore flow. Along the Atlantic, rip current risks will
be low over the next several days with generally light, offshore
flow.&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            77  93  80  93 /  10  20   0  20
West Kendall     74  95  77  96 /  10  20   0  20
Opa-Locka        77  95  80  96 /  10  20   0  20
Homestead        76  93  80  93 /  10  20   0  20
Fort Lauderdale  77  92  80  92 /  10  30   0  20
N Ft Lauderdale  77  93  80  93 /  10  30   0  20
Pembroke Pines   78  96  80  96 /  10  30   0  20
West Palm Beach  74  93  77  93 /  30  30   0  30
Boca Raton       76  94  78  93 /  20  30   0  30
Naples           78  92  79  93 /  10  10   0  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Redman
LONG TERM....Culver
AVIATION...Redman
Hazardous weather outlook, May 16, 8:44 AM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Miami FL
944 AM EDT Thu May 16 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
171345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
944 AM EDT Thu May 16 2024

...Hot Conditions Continue Through the Weekend...
...Isolated Strong to Severe Thunderstorms Possible Again Today...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Excessive Heat: Heat indices of 100 to 106 degrees are forecast
across
most of the area this afternoon.

Thunderstorms: Isolated to scattered thunderstorms are possible
today, mainly across the Lake Okeechobee region and East Coast
metro areas. A few strong to severe thunderstorms with gusty winds
and hail cannot be ruled out today mainly across Palm Beach and
Broward Counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices of 100 to 105 degrees will continue across most of the
area Friday and into the weekend. Peak heat indices of 105 to 110
degrees will be possible during this time frame, especially on
Saturday.

Thunderstorms will be possible each afternoon through the weekend.
Some of the stronger storms could contain heavy rain, gusty winds,
small hail, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, May 16, 11:06 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Miami FL
1206 PM EDT Thu May 16 2024

FLZ066-070-161645-
Hendry FL-Inland Collier County FL-
1206 PM EDT Thu May 16 2024

...A strong thunderstorm will impact portions of northwestern Collier
and west central Hendry Counties through 1245 PM EDT...

At 1205 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles east of Southwest Florida Airport, or 7
miles south of Lehigh Acres, moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Immokalee, Ave Maria, Felda, Big Corkscrew Island, Orangetree,
Corkscrew Swamp Sanctuary, and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2642 8156 2660 8156 2651 8129 2627 8153
      2639 8166 2642 8166
TIME...MOT...LOC 1605Z 302DEG 23KT 2650 8165

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Baxter
Special weather statement, May 16, 11:48 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Miami FL
1248 PM EDT Thu May 16 2024

FLZ070-161715-
Inland Collier County FL-
1248 PM EDT Thu May 16 2024

...A strong thunderstorm will impact portions of northwestern Collier
County through 115 PM EDT...

At 1248 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Big Corkscrew Island, or 9 miles west of
Immokalee, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Immokalee, Ave Maria, Golden Gate Estates, Orangetree, Big Corkscrew
Island, Corkscrew Swamp Sanctuary, and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2642 8166 2642 8156 2651 8156 2651 8151
      2645 8132 2625 8155 2636 8166
TIME...MOT...LOC 1648Z 306DEG 12KT 2645 8156

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Baxter
Special weather statement, May 16, 12:01 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Miami FL
101 PM EDT Thu May 16 2024

FLZ066-070-161730-
Hendry FL-Inland Collier County FL-
101 PM EDT Thu May 16 2024

...A strong thunderstorm will impact portions of north central
Collier and southwestern Hendry Counties through 130 PM EDT...

At 101 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Immokalee, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ave Maria, Immokalee, Bunker Hill, and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2649 8149 2647 8127 2625 8135 2639 8159
TIME...MOT...LOC 1701Z 292DEG 17KT 2643 8148

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hadi
Special weather statement, May 16, 12:29 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Miami FL
129 PM EDT Thu May 16 2024

FLZ070-161800-
Inland Collier County FL-
129 PM EDT Thu May 16 2024

...A strong thunderstorm will impact portions of north central
Collier County through 200 PM EDT...

At 129 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Immokalee. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Immokalee, Ave Maria, and Bunker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2637 8147 2646 8146 2646 8128 2629 8128
TIME...MOT...LOC 1729Z 295DEG 4KT 2641 8143

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hadi

The radar

The Miami radar (KAMX), 136 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Collier

When
May 16, 12:45 PM EST to 3:45 PM EST
Where
Collier County, 1.24 mi W of Immokalee to 1.27 mi W of Immokalee
Cause
Heavy Rain
Reported by
Public
Coordinates
26.420, -81.440

Several pictures and videos on social media of flooded streets and parking lots after a strong thunderstorm slowly moved through the area.

Thunderstorm Wind, Collier

When
May 16, 12:45 PM EST
Where
Collier County, 0.49 mi SW of Immokalee to 0.21 mi SSW of Immokalee
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
26.416, -81.427

A survey crew found wind damage consistent with a downburst of up to 70 mph / 61 knots after a severe thunderstorm went through Immokalee. The straight-line wind damage started just west of 9th Street and went between Main and Colorado until about 4th St. Several medium to large tree limbs were broken, with power lines and poles knocked down, and tents blown over.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182261, 1182264.